• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN 4 INSULIN DELIVERY DEVICE

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN 4 INSULIN DELIVERY DEVICE Back to Search Results
Model Number N/A
Device Problem Failure to Fire (2610)
Patient Problem No Code Available (3191)
Event Type  malfunction  
Event Description
Event verbatim: decompensation of diabetes [diabetic metabolic decompensation] pen with short-acting human insulin didn't deliver insulin [device failure] piston was moved back, and there was a gap between piston rod head and penfill's plunger [device issue]. Case description: this serious literature case from poland was reported by a medical doctor as "decompensation of diabetes" with an unspecified onset date, "pen with short-acting human insulin didn't deliver insulin" with an unspecified onset date, "pen didn't deliver insulin as its piston was moved back and there was a gap between piston rod head and penfill's plunger," with an unspecified onset date, and concerned a (b)(6)-year-old female patient who was treated with novopen 4 (insulin delivery device) from unknown start date due to "device therapy" and actrapid (insulin human) from unknown start date due to "type 2 diabetes" (regimen #1 dose and frequency dose of 20 iu injected before each main meal, regimen #2 dose and frequency 30 iu, qd (insulin nph injection at 10 pm). Medical history included type 2 diabetes (for 25 years). Concomitant products included - insulatard hm (insulin human) suspension for injection and metformin(metformin). On an unknown date, the patient was admitted to hospital due to decompensation of diabetes. The patient was treated with short-acting human insulin, intermediate acting nph insulin and metformin. For few days before hospitalization, the patient's blood glucose levels were between 300 and 800 mg/dl, while they used to be 90-200 mg/dl before that. In the physical examination, apart from signs of dehydration, no significant abnormalities were found. In laboratory tests hyperglycaemia (720 mg/dl) and increased glycosylated hemoglobin (hba1c) (7. 2%) with no signs of acidosis were found. On an unknown date blood concentration of urea and creatinine were slightly raised, urinalysis showed minor proteinuria with no features of infection in the urinary tract, arterial blood gases showed no traces of acidosis and resting ecg(electrocardiography) ,chest x-ray and abdominal ultrasonography results were reported as normal. The patient claimed that she administered insulin according to physician's prescription. During in-patient stay the patient's pens were checked and it was found out that the pen with insulin nph was normal, but the pen with short-acting human insulin didn't deliver insulin as its piston was moved back and there was a gap between piston rod head and penfill's plunger. As the mistakes made by the patient caused the decompensation of diabetes, the patient was trained how to handle injections properly. Batch number has been requested. Action taken to novopen 4 was not reported. Action taken to actrapid was not reported. The outcome for the event "decompensation of diabetes" was unknown. The outcome for the event "pen with short-acting human insulin didn't deliver insulin" was not reported. The outcome for the event "pen didn't deliver insulin as its piston was moved back and there was a gap between piston rod head and penfill's plunger" was not reported. Reporter comment: the reason why insulin decompensation occurred was that the patient had not received insulin due to a simple error in pen use.
 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameNOVOPEN 4
Type of DeviceINSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA
Manufacturer (Section G)
NOVO NORDISK A/S, MEDICAL SYSTEMS
brennum park
hilleroed, 3400,
DA
Manufacturer Contact
p.o. box 846
plainsboro, NJ 08536
8007276500
MDR Report Key8937090
MDR Text Key219161634
Report Number9681821-2019-00058
Device Sequence Number1
Product Code FMF
Combination Product (y/n)Y
PMA/PMN Number
20-986
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type foreign,health professional,l
Type of Report Initial,Followup
Report Date 07/29/2019
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Date FDA Received08/27/2019
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Operator
Device Model NumberN/A
Device Catalogue Number185490
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA?
Event Location No Information
Date Manufacturer Received12/06/2019
Was Device Evaluated by Manufacturer? Device Not Returned to Manufacturer
Is the Device Single Use? No
Is This a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Reuse

Patient Treatment Data
Date Received: 08/27/2019 Patient Sequence Number: 1
-
-